News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Arrhythmias

Question: 100+ Palpitations per day causing cough


 dyneemo - Mon Dec 29, 2008 12:42 am

Hi. I am new to this board and I searched it far and wide prior to asking my question.

I am a 40 year old woman, suffering no anxiety or stress, and two weeks ago I started experiencing frequent 'palpitations'. I know that most often these are quite normal and harmless and I have had them on a very rare occasion previously.

The first day it happened, the palpitation would knock the air out of my lungs and I would cough; particularly if it happened while I was speaking. Kind of like being kicked in the chest. I ignored it initially but it is happening more than 100 times per day every day over and over again. It matters not whether I am active or sedentary; it even occurs while I am in bed and has woken me up from sleep. My heart rate is in normal range, about 76 bpm. When an attack (which is what it feels like) hits me, I have to cough sometimes as it forces air out of my lungs. I don't want to go to the doctor if it is nothing, but I don't want to ignore it if it is important.

I am a non-smoker and drink very lightly (less than 1 alcoholic beverage per week). No new medications, maybe 1 or 2 cups of coffee per day. My family does have a history of heart disease (my mother had several heart attacks and my father had a stroke) but they were all smokers; which I am not and never have been

Any advice is greatly appreciated as it has happened over 10 times since I began writing this (it has taken me less than 5 minutes)

Thank you, Dy
 John Kenyon, CNA - Mon Dec 29, 2008 11:23 pm

User avatar Hello Dy,

First, you're correct, premature heartbeats, be they ventricular or atrial in origin, are harmless. We all have them sometimes, and some of us are acutely aware of them, while others never feel a single one (I must say I envy those people). They may come and go or become more frequent on occasion, then go away for no apparent reason. The list of benign causes of these annoying sensations is at least as long as your arm. Among items on that list would be any number of medications. One of those can be Amitriptyline, just FYI.

The "kick in the chest" sensation is frequently reported, usually with some alarm. Part of the reason this happens -- for some people -- is that the timing of the premature ventricular contraction (PVC -- these are usually the ones that are sometimes felt as a literal kick) can make it seem "light" of touch or a "kick." The more violent-seeming ones usually have happened just at the moment when the tricuspid valve is closed, which does, in fact, take one's breath away for a moment. It's harmless, but that sensation just adds to the disturbing quality of the event. When the valve is closed the blood can't be pushed out to the lungs and causes both that "stolen breath" sensation, but often also what are called cannon A-waves in the neck, as the blood then regurgitates up the jugulars, causing a sense of momentary fullness in the neck.

All this can be really disturbing if the subject happens to experience a brief (or not-so-brief) run of ventricular bigemeny, where every other beat is, for a while, a PVC. If this isn't troubling enough (unless one has become used to it), if the pattern occurs so that each early beat happens when the tricuspid valve is closed (easy for this to happen, since the beat isn't happening when it's "supposed" to), the result can be a sense of shortness of breath and something bordering on chest pain or pressure -- until the pattern shifts or stops what it's doing. It's still harmless, but it is essentially like getting that "kick" in the chest about 30 times in a row, sometimes even more (some people have bigemeny as their "normal" rhythm, but these rarely notice it). I only mention this in passing, since anyone who has a spell of frequent or even occasional PVCs can also have a run of bigemeny and might feel quite alarmed if this sensation were new.

Premature atrial beats (which arise, as one might assume, in the atria instead of the ventricles) are sometimes perceived as less noxious, because the atria (the upper chambers of the heart) are smaller. The beat still gets conducted to the ventricles, but the sensation is often has less "punch" to it. These,however, may cause more of a "fluttery" sensation, which is also disturbing if it is new. Bear in mind, also, that while these sensations are benign and common, one doesn't notice them until one day one does notice them. Once they've been noticed it's a little more difficult to get past that, but if they get frequent enough most people do begin to ignore them.

Hopefully this will quiet down soon. Some people have this on a daily basis, but just remember, no matter how weird they feel, they are benign. About all we can do to minimize them is try to relax, cut out caffeine (or at least accept that caffeine will cause them or make them more frequent), and if they become relentless and produce a lot of anxiety, they can be reduced in frequency and force by use of a beta blocker (a medication that slows the heart rate and reduces the force of the heart's contractions). This is something available when the problem just becomes intolerable.

I hope this is helpful to you. Good luck with this.
 dyneemo - Mon Dec 29, 2008 11:38 pm

Thank you for the information; it is good to know that it is nothing to be alarmed with. I kind of assumed that anyway, since my heart rate seemed fine and I never felt "light headed" or "faint". But, I wasn't sure so I am glad that this board exists to help us work through these things

Thank you again for the information. It is greatly appreciated

Dy

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here